Clinical Challenge: Bright Red Erythema of the Scrotum - Dermatology Advisor

Clinical Challenge: Bright Red Erythema of the Scrotum

Slideshow

  • Slide

A 49-year-old man presents with a 6-month history of increased redness, itching, and burning of his scrotum. His penis, upper thighs, and lower abdomen are not involved. The patient denies history of systemic illness, eczema, asthma, or hay fever. He does not take prescription medications or herbal supplements. Topical hydrocortisone therapy did not provide relief. On examination, the patient’s anterior scrotum exhibits bright red erythema with well-defined borders. Significant scaling and edema are not present.

Can you diagnose this condition?

Red scrotum syndrome is an uncommon ailment that is characterized by persistent erythema of the scrotum and, in some cases, the base of the penis. It most commonly affects middle-aged men. The redness is confined to the anterior aspect of...

Submit your diagnosis to see full explanation.

Red scrotum syndrome is an uncommon ailment that is characterized by persistent erythema of the scrotum and, in some cases, the base of the penis. It most commonly affects middle-aged men. The redness is confined to the anterior aspect of the scrotum and has sharply defined borders. The most common symptoms are pain, burning, hyperalgesia, and itching. This symptomatology may be the result of  neurogenic inflammation.1 The condition has also been associated with chronic topical steroid use.2  Histopathology is nondiagnostic and may demonstrate variable spongiosis, atrophy, or even normal epidermis. Some postulate that the disease is an atypical variant of erythromelalgia or rosacea.3,4  Differential diagnoses include eczema, erythrasma, contact dermatitis, extramammary Paget disease, seborrheic dermatitis, and steroid overuse.1,3

Isolated case reports and small studies have demonstrated improvement with doxycycline, pregabalin, gabapentin, and topical calcineurin inhibitors. Most recently, low-dose carvedilol and topical timolol  have proven effective in management.4,5 If contributory, topical corticosteroid use should be discontinued.

Nelson Maniscalco, DPM, is a podiatric-dermatology fellow under the aegis of St. Luke’s Medical Center and the DermDox Centers for Dermatology, and Stephen Schleicher, MD, is director of the DermDox Center for Dermatology, as well as an associate professor of medicine at Commonwealth Medical College and a clinical instructor of dermatology at Arcadia University and Kings College.

References

1. Wollina U. Red scrotum syndrome. J Dermatol Case Rep. 2011;5(3):38-41.

2. Cardenas-de la Garza JA, Villareal-Villareal CD, Cuellar-Barboza A, et al. Red scrotum syndrome treatment with pregabalin: a case series. Ann Dermatol. 2019;31(3):320-324.  

3. Liu J-H, Feng S-W, Luo Z-Y, Luo D-Q. Red scrotum syndrome: a form of corticosteroid addiction, a variant of erythermalgia, or a distinct entity? Dermatologica Sinica. 2016;34(3):170-171.

4. Merhi R, Ayoub N, Mrad M.  Carvedilol for the treatment of red scrotum syndrome.  JAAD Case Rep.  2017;3(5):464-466.

5. Pyle TM, Heymann WR. Managing red scrotum syndrome (RSS) with topical timolol. Int J Dermatol. 2019;58(8):e162-e163.